Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Gaylord, MI

July 6, 2017Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 2017, 6:12 PM EDT for Ogemaw County, Michigan. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 6:12 PM EDT (22:12 UTC)
Expired
Jul 6, 2017, 7:15 PM EDT
In force
63 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 82 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:20 PM EDTTSTM WND DMG2 Wsw Clear Lake, MIPOWER LINES DOWN ON THE SOUTH SIDE OF CLEAR LAKE.
Jul 6, 6:20 PM EDTTSTM WND DMG4 Sse Clear Lake, MIWIDESPREAD TREES DOWN REPORTED ACROSS PORTIONS OF OGEMAW COUNTY. RELAYED FROM OGEMAW COUNTY LAW ENFORCEMENT.
Jul 6, 6:46 PM EDTTSTM WND DMGLupton, MITREE UPROOTED. REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED.
Jul 6, 7:02 PM EDTTSTM WND DMG5 Se Rifle River State, MISEVERAL TREES DOWN NEAR SAGE LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS53 KAPX 062212
SVRAPX
MIC129-062315-
/O.NEW.KAPX.SV.W.0023.170706T2212Z-170706T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
612 PM EDT THU JUL 6 2017

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Ogemaw County in northern Michigan...

* Until 715 PM EDT

* At 611 PM EDT, a severe thunderstorm was located near St. Helen,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  West Branch, Rose City, Skidway Lake, Rose Township, Selkirk, Clear
  Lake, Lupton, Rifle River State Park, Prescott and Foster Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4424 8437 4450 8437 4451 8389 4417 8388
      4417 8389
TIME...MOT...LOC 2211Z 279DEG 24KT 4446 8444 

HAIL...1.00IN
WIND...60MPH
 
$$

msb
2 follow-up statements
458 
WWUS53 KAPX 062246
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
646 PM EDT THU JUL 6 2017

MIC129-062315-
/O.CON.KAPX.SV.W.0023.000000T0000Z-170706T2315Z/
Ogemaw MI-
646 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN OGEMAW COUNTY...

At 646 PM EDT, a severe thunderstorm was located over Selkirk, or 10
miles east of West Branch, moving east at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Rose City, Skidway Lake, Lupton, Selkirk, Rifle River State Park and
Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 8422 4451 8406 4451 8389 4417 8388
      4417 8389
TIME...MOT...LOC 2246Z 277DEG 28KT 4432 8403 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

msb
060 
WWUS53 KAPX 062319
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
719 PM EDT THU JUL 6 2017

MIC129-062328-
/O.EXP.KAPX.SV.W.0023.000000T0000Z-170706T2315Z/
Ogemaw MI-
719 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OGEMAW COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 4422 8422 4451 8406 4451 8389 4417 8388
      4417 8389
TIME...MOT...LOC 2318Z 279DEG 24KT 4429 8373 

$$

msb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:54 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 2:54 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
254 PM EDT Thu Jul 6 2017

.NEAR TERM...(Tonight through Friday)
Issued at 251 PM EDT Thu Jul 6 2017

...Severe thunderstorms possible into this evening...

High impact weather potential...Large hail and gusty winds possible
in stronger thunderstorm activity this afternoon and evening.

Pattern synopsis/forecast...Shortwave trough digging southeast out
of southern Canada, with an increasingly defined cold front racing
out just ahead of it. Northern Michigan clearly within the warm
sector this afternoon, as evident by temperatures up into the 70s
and 80s and dewpoints well into the 60s. Sharp instability gradient
lies within this warm/moist sector, with upwards of a few thousand
joules/kg of most unstable cape across sections of our area per
latest RAP analysis. Earlier MCS is long gone, but associated
outflow boundaries and convectively agitated mid levels has resulted
in renewed shower and thunderstorm development this afternoon, which
is punching east across the area as of this writing. Storms have
largely behaved, although radar trends definitely suggest some small
hailers and isolated gusty winds. Further west, the destabilization
process has begun as earlier cloudy skies have cleared. Approach of
cold front and remnant outflow/differential heating boundaries may
yet be the trigger for additional storms to develop within this
developing instability axis.

Cold front gets a kick southeast overnight as mid level flow
consolidates and strengthens, clearing our area near or shortly
after sunrise.

Primary forecast concerns/challenges...Addressing severe weather
potential into this evening.

Details...Low confidence forecast indeed heading through the
remainder of this afternoon and evening. Cold pool triggered showers
and thunderstorms will continue to propagate east across the area
the next few hours, waiting on additional upstream development to
arrive later this afternoon and evening as main cold front nears.
Much uncertainty on just how organized this upstream convection will
become, although earlier mentioned destabilization and arrival of
primary wave/cold front does support some decent organization. Would
tend to believe best activity would translate southeast as ongoing
overhead convection begins to stabilize the environment. While not
overly strong, deep layer and effective shear in excess of 35 knots
and still robust instability outside outflow stabilization area may
yet result in some severe weather later this afternoon through early
evening. Not a slam-dunk by no means, but something to monitor for
sure. Front clears the region from northwest to southeast overnight,
ending the rain threat in the process.

Despite frontal passage, lingering low level moisture and enhanced
surface convergence within background northwest wind environment may
provide a few afternoon showers across portions of northeast lower
Michigan Friday. Shouldn't be a big deal, with much of the area and
most of the time remaining dry. It will be noticeably cooler and
drier on Friday.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 251 PM EDT Thu Jul 6 2017

...Dry through Saturday; rain chances Saturday night into Sunday...

High Impact Weather Potential...None.

Pattern Synopsis/Forecast...Upper level trough axis will pivot
across the Upper Great Lakes Friday night with cold air advection
ongoing. Longwave trough pattern will remain over the region through
the weekend as a deep cutoff low wobbles over Hudson Bay. However,
surface high pressure over the central/northern Mississippi Valley
combined with a dry airmass overhead is expected to keep dry
conditions over the area through Saturday. A cold front will drop
south across northern Michigan late Saturday night into Sunday,
interacting with a narrow ribbon of higher PWATs ~1 inch along the
front. This will bring the next chance of showers...and possibly a
few storms by Sunday afternoon with increasing daytime instability.
Temperatures look to remain a tad below normal.

Primary Forecast Concerns...Rain chances Saturday night into Sunday
will be the main forecast concern. Fgen lift looks to be strongest
along the front as it crosses through eastern Upper, gradually
weakening as it progresses further south through the day Sunday.
Meanwhile the better instability and hence thunder potential looks
to develop generally south of M-72 Sunday afternoon. Not expecting
severe storms.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 251 PM EDT Thu Jul 6 2017

An early week cold front and shortwave will bring the primary
chances for rain, and possibly some thunder, as high pressure will
be overhead for the remainder of the week. Pattern remains blocky,
and a cutoff low over the Gulf of Alaska could eject some shortwaves
and kick off showers in currently expected dry periods. Temperatures
will warm through the period, starting near normal and warming to
slightly above by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 146 PM EDT Thu Jul 6 2017

Cold front will make steady southeast progress across the area
tonight. Moist and unstable airmass out ahead of this front will
remain favorable for additional showers and thunderstorms to
develop, although strength and specific timing of such remains
very uncertain. Thus, will continue with vicinity wording for now,
waiting on much better near term radar trends for future taf
amendments. Any storms that do form will be capable of producing
gusty winds, very heavy rain (reduced visibility to IFR status),
and hail. Shower threat ends overnight after frontal passage, with
hints of low clouds to follow, especially if more widespread rain
is realized. Skies to scatter out again Friday morning. Other than
with thunderstorms, no significant wind issues expected.

&&

.MARINE...
Issued at 251 PM EDT Thu Jul 6 2017

Southwest to west winds become northwest overnight and
Friday as a cold front crosses the region. Thunderstorms remain
possible prior to this frontal passage, some of which could become
strong to severe producing very gusty winds and large hail.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MSB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, Jul 6, 3:11 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Gaylord MI
311 PM EDT Thu Jul 6 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-071200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
311 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of this afternoon and tonight.

Thunderstorms will continue to develop and move east across the
area for the remainder of this afternoon into the evening. A few
of these storms may become severe through 10 pm, with damaging
wind gusts in excess of 60 mph and hail up to and over an inch in
diameter the primary severe weather threat. An isolated tornado
also remains possible. In addition, any storms that do form will
be capable of producing brief periods of very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible Friday afternoon, as well
as Sunday afternoon into early next week.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers, spotter activation may be required later this
afternoon and evening.

&&

For more information visit http://weather.gov/gaylord.

msb

In the hours before

Local storm report, Jul 6, 3:35 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     SAULT STE. MARIE        46.48N 84.37W
07/06/2017                   CHIPPEWA           MI   PUBLIC

            2 REPORTS RELAYED VIA FACEBOOK OF 5 INCH AND
            6 INCH LIMBS SNAPPED. ALSO A FEW SHINGLES
            BLOWN OFF ROOF.

&&

ALM
Local storm report, Jul 6, 4:09 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
409 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND GST     3 WNW CHEBOYGAN         45.65N 84.53W
07/06/2017  M40 MPH          CHEBOYGAN          MI   AWOS

            AWOS STATION SLH, CHEBOYGAN.

&&

ALM
Local storm report, Jul 6, 4:43 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     1 W OSSINEKE            44.91N 83.45W
07/06/2017  M39 MPH          ALPENA             MI   TRAINED SPOTTER

&&

ALM
Local storm report, Jul 6, 5:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     2 E NORTH HIGGINS LAKE  44.49N 84.68W
07/06/2017                   ROSCOMMON          MI   LAW ENFORCEMENT

            REPORTS OF POWER LINES DOWN.

&&

ALM
Local storm report, Jul 6, 6:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
603 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 SW SOUTH HIGGINS LAKE 44.42N 84.70W
07/06/2017                   ROSCOMMON          MI   LAW ENFORCEMENT

            REPORTS OF POWER LINES DOWN. TIME ESTIMATED.

&&

ALM
Local storm report, Jul 6, 6:11 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
611 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 WSW GRAYLING          44.65N 84.77W
07/06/2017                   CRAWFORD           MI   LAW ENFORCEMENT

            REPORTED TREES ON POWER LINES. TIME
            ESTIMATED.

&&

ALM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:01 PM EDTSpecial Weather StatementAPXChippewa59 min
Jul 6, 1:04 PM EDTSpecial Marine WarningAPX56 min
Jul 6, 2:50 PM EDTSpecial Weather StatementAPXOscoda25 min
Jul 6, 2:58 PM EDTSpecial Marine WarningAPX47 min
Jul 6, 3:04 PM EDTSpecial Weather StatementAPXPresque Isle26 min
Jul 6, 3:43 PM EDTSpecial Marine WarningAPX62 min
Jul 6, 5:19 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Missaukee, Roscommon56 min
Jul 6, 5:31 PM EDTSevere Thunderstorm WarningAPXOgemaw30 min
Jul 6, 6:51 PM EDTSevere Thunderstorm WarningAPXAlcona, Arenac, Iosco, Ogemaw54 min
Jul 6, 7:02 PM EDTSpecial Marine WarningAPX88 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.